Pulmonary embolism may be cause of syncope in some elderly

Pulmonary embolism may be cause of syncope in some elderly

(HealthDay)—About one of every six patients hospitalized for a first episode of syncope has a pulmonary embolism, according to a study published in the Oct. 20 issue of the New England Journal of Medicine.

Researchers at 11 hospitals in Italy performed a systematic work-up for in 560 patients admitted for a first-time syncope episode. The patients were 76 years old, on average, and had been admitted from the for various reasons: The cause of syncope was not apparent; there was reason to suspect a cardiovascular-related cause; they had other serious ; or they'd been injured when they fainted.

The team found that 17.3 percent—or roughly one in six—were diagnosed with pulmonary embolism. That included 13 percent of patients who'd had a potential alternative explanation for their syncope, such as a cardiovascular condition.

"In presenting with syncope, the attending physician in medical wards should consider pulmonary embolism as a possible differential diagnosis—particularly when an alternative explanation is not found," study coauthor Sofia Barbar, M.D., a physician at the Civic Hospital of Camposampiero in Padua, Italy, told HealthDay.


Explore further

Fludrocortisone linked to reduction in vasovagal syncope

More information: Abstract
Full Text
Journal information: New England Journal of Medicine

Copyright © 2016 HealthDay. All rights reserved.

Citation: Pulmonary embolism may be cause of syncope in some elderly (2016, October 20) retrieved 20 September 2019 from https://medicalxpress.com/news/2016-10-pulmonary-embolism-syncope-elderly.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
6 shares

Feedback to editors

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more